Effective low-dose sirolimus regimen for kaposiform haemangioendothelioma with Kasabach-Merritt phenomenon in young

Veroniek E M Harbers1, Nathalie van der Salm2, Sjoert A H Pegge1

  • 1Radboud University Medical centre (Radboudumc), Nijmegen, Gelderland, the Netherlands.

Insights

Low-dose sirolimus effectively treats kaposiform haemangioendothelioma with Kasabach-Merritt phenomenon in infants. This approach ensures therapeutic levels and resolves symptoms without serious adverse events, accounting for developing infant metabolism.

Area of Science:

  • Pediatric Oncology
  • Pharmacology
  • Hematology

Background:

  • Kaposiform haemangioendothelioma (KHE) with Kasabach-Merritt phenomenon presents management challenges in infants due to pharmacokinetic variations.
  • Sirolimus is an effective treatment, but potential toxicities like interstitial pneumonitis are a concern.
  • Infants exhibit low CYP3-enzyme activity, suggesting reduced sirolimus metabolism and potential for toxicity with standard dosing.

Purpose of the Study:

  • To evaluate the safety and efficacy of a low-dose sirolimus regimen in infants with KHE and Kasabach-Merritt phenomenon.
  • To investigate if reduced sirolimus dosage can achieve therapeutic levels while minimizing adverse effects in neonates and young infants.

Main Methods:

  • Retrospective analysis of a case series of 5 infants diagnosed with KHE and Kasabach-Merritt phenomenon.
  • Treatment involved a low dose of sirolimus (0.2 mg/m² every 24 or 48 hours) based on age.
  • Prednisone was co-administered in 4 patients to enhance therapeutic effects.

Main Results:

  • All infants achieved therapeutic sirolimus serum levels (4-6 ng/mL) with the low-dose regimen.
  • Complete hematological response and normalization of coagulation profiles were observed in all patients.
  • Kasabach-Merritt phenomenon resolved, and tumor size reduction was noted, all without serious adverse events.

Conclusions:

  • Low-dose sirolimus is a safe and effective treatment for KHE with Kasabach-Merritt phenomenon in infants.
  • Dosage should be carefully adjusted based on infant age and developing metabolic capacity to prevent toxicity.
  • Understanding and accounting for immature drug metabolism in infants is crucial for optimizing sirolimus therapy.
Abstract